Venlafaxine really need some advice!!

After coming off Fluxeotine a few months ago I have now had a complete meltdown and dr prescribed me Venlafaxine to see if this works any better, I have only taken it for 3 days but since starting have been reading horror stories about side effects, terrible withdrawals if you forget one tablet and ultimately very difficult to come off!! So far have had dry mouth and a bit of a headache with them and feel a bit sick but that seems to be normal, would so appreciate any advice !! Thanks Lucy xxxx

Last edited by

18 Replies

  • All drugs have side effects. Unfortunately there isn't anyway of knowing who is going to develop which side-effects.

    Venlaxafine is an SSRI - a glass of drugs used to treat depression because they have fewer side-effects and are better tolerated than others. Most of the bad effects are rare, and may well be caused by interactions with other medications and conditions. No guarantees but try to remember that risks are extremely small.

    Suggest that you speak to your doctor, or the pharmacist who filled the prescription if you notice anything that you feel is out of the ordinary and could be a side-effect that you don't feel you can live with.

  • I am on them for ages.i had no problem with them. Every drug has some side effects,

    But to start thinking of this now and reading too much online will make you

    More anxious. In fact of all the Meds I have been on, they are quite neutral as regards side effects. I think you need to try any med go fir at least 2 weeks. Then if something

    Awful happens or you have a terrible side effect, talk to the pharmacist.

    I often think that people make themselves much worse by looking up all the

    Horror stories first. You have to trust your doctor and give Meds a chance. But if you are worried talk to the pharmacist.


  • Thanks to you both for your replies, Hannah have you had any problems when you have missed a dose? I am going to be positive and give them a go, I see the dr again in two weeks to discuss how I am getting on, think you can almost convince yourself of symptoms sometimes! Lucy x

  • Lucy I found them fine , I haven't missed a dose but would think it's

    Better not to. I was on them years ago and did come off them and that was

    Harder than with other Meds, but it wasn't too bad. Give them about 2 weeks, and

    See how you get on,I know you have to increase the dose gradually.

    Lucy I think I was a bit tired fir first 2 weeks but once I got used to them it was fine.

    I hope they help you, as that's the main thing. I probably don't sleep as well

    As I did as they are quite stimulating. Lucy hope they help and you feel

    Better, keep in touch. X


  • I e been on them 7 years I've had no problems. I was on them for 9 months about 12 years ago and came off them it was a slow process to come off them but doable. I believe I wouldn't be here now if it wasn't for the pills they gave me my life back.

  • Hi

    All medications for physical and mental problems have side effects but it's a question of the benefits versus the negatives. Give the meds time to take effect and if after a month you are not beginning to feel better and see a reduction in side effects then see your GP - you should automatically be offered a review a month after starting any new meds, that's the guidelines.


  • I have been on them nearly 2months now and are the only ones that have helped me I am on 300 mg aday .had no problems apart from dry mouth hope this helps.

  • But the maximum dose is 225mg a day?

  • Max dose outpatient is 300mg, inpatient 375mg.

  • I've just started them. Stopped citalapram slowly and started on these very slowly too. Yes to dry mouth, yes to being very sleepy and terrible constant yawning which is a bit embarrassing sometimes. But apart from that a big positive is I've dropped weight!

  • I found that when I was on slightly too high meds I yawned constantly and lost weight as they were hyping me too much - I felt great for a time but it was exhausting. Reducing the dose helped settle things down.


  • Thanks everyone, I think my main concern is that you cannot afford to miss a dose or even take one late before withdrawal symptoms kick in, however am going to try them for a couple of weeks and will see how it goes! I have been yawning a lot too!!

  • My doctor put me on this ten years ago. After a couple of years I was well enough to come off them. Unfortunately, the side effects of withdrawal are so extreme that I am still on them all these years later at a dose of 37.5mg daily. If I miss one, am late taking one, or even try to just reduce the dose very slightly I am horribly ill. I get terrible nausea, what can only be described as 'brain shakes', and feel too ill to look after my son. The result is that they rule my life. Please, please do not go on these things. They are designed to balance your mood so that you have no extreme highs or lows the problem is, that I now live my life in that 'fog'. No real emotion of any kind. Not to mention the weight gain and the lack of libido and there's not a damn thing I can do about it. Please, do yourself a favour and do NOT let you put them on this terrible drug.

  • Ah...someone like me...can't get off them for love nor money...changed my personality permanently and yes, I know that 'fog'!

  • Kerry you have confirmed my concerns about withdrawal problems, so think I might ask dr to put me back on fluoxetine as had no problems with that, hope you can find a way off getting off these tablets soon x

  • I have been on AD's ( most of them! fluoxetine, zispin and for the last few years citralopan; not sure if i've been on venlofaxine.) since my twenties, now in my fifties. I've also been on sleeping tablets for the past 16 years or so and a low dose of olanzapine ( I'm not pyschotic; it is to reduce anxiety)

    Whilst I feel that the medication will have helped control my behaviour (by basically "tranquillising me" and making me less anxious) I have always said to my psychiatrist that for me meds do not seem to be the real issue. I now feel like Lucky has said that I have a dependency on tablets and I believe that after a period of time as well they can become counterproductive and you actually "gain" symptoms; most notably the symptom I have now had for about the past 15 years of a sort of "unreality" kind of feeling; I believe that the withdrawal of the meds in the system brings this on.

    I have terrible problems sleeping even though I am on zopiclone.(sleeping tablet) Have tried reducing it recently gradually but I have ended up not sleeping at all for a couple of nights and not feeling safe to do the things I normally do (like driving) so have ended up taking a whole one again. Even then I only sleep around 4 hours. My heart is constantly pumping through my chest, my legs are jumpy unable to keep them still and I am up and down the stairs as get fed up lying in bed for hours trying to sleep so get up go back and so on. That is when I take the tablet. When I take half it is the same thing only I just don't sleep at all now and I cannot function like that. I feel I could be putting myself in danger by driving for example so I have even had to cancel things.

    I have discussed all this with psychiatrist by the way and he says to just work at reducing the zopiclone but not change the other meds.

    Message I want to put across is that AD's I'm sure are good in their place; I would not advise against taking them as they can really help but just be aware of the effects of very long term use. It does not sound like you have been on them for long. The issues I am talking about relate to taking them for 30 years or so.

    In particular I would advise anyone against starting on sleeping tablets (zopiclone) as I did as they are the worst culprit for side effects I think. Doctors are very clued up on this now and usually will not prescribe beyond two weeks, which is a good thing.


  • Hi Gemma, I have been on and off them for 13 years so unfortunately quite a while :(( I have also been prescribed zoplicone but have not taken any yet as worried like you said about becoming addicted, it is really hard but as you say mess DO help, I am a good example came off fluoxetine in January and crashed in past few weeks so clearly need some help! My doctor us convinced it is all to do with low serotonin but of course they can't test for that! She seems to think I may have to take them for life which from what you say is clearly not ideal x

  • Well no,but then on the other hand if you need them then you need them and we are all different. For myself I do not think the meds are the main thing but for some people they are,and then I guess it is a question of recognising and living with some of the side effects. The worst culprit in my opinion is the zopiclone anyway, so i'm glad you didn't start taking them. x

You may also like...